Kansas, 2014High Wind in Kansas, February 20, 2014
February 20, 2014 · NWS ICT · 12 events in 12 counties and zones
Very windy conditions prevailed across portions of central Kansas producing several areas of downed tree limbs and power lines. The winds generally were sustained around 40 mph for a couple of hours and the gusts reached into the upper 40 to middle 50 mph range.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very windy conditions prevailed across portions of central Kansas producing several areas of downed tree limbs and power lines. The winds generally were sustained around 40 mph for a couple of hours and the gusts reached into the upper 40 to middle 50 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 20, 5:48 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 20, 5:48 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
548 AM CST THU FEB 20 2014
...UPDATED FOR AVIATION DISCUSSION...
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 316 AM CST THU FEB 20 2014
EXTREMELY STRONG NORTHWEST WINDS OVER WESTERN KANSAS WILL BEGIN TO
SPREAD EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS
MORNING...AS SURFACE PRESSURE GRADIENT SIGNIFICANTLY TIGHTENS. WE
HAVE EXPANDED THE HIGH WIND WARNING A BIT FURTHER EAST AS THE
INTENSE GRADIENT WINDS COULD IMPACT LOCATIONS ALONG AND WEST OF
I-135/I-35...ALSO EXTENDED THE TIME OF THE WIND ADVISORY THROUGH THE
AFTERNOON HOURS SINCE CLEARING SKIES COULD ALLOW A LONGER PERIOD OF
DEEPLY MIXED LOW LEVELS. A DEFORMATION BAND OF SNOW WILL RACE
EASTWARD ACROSS CENTRAL KANSAS THIS MORNING...AND THE COMBINATION OF
MODERATE SNOWFALL/EXTREME WINDS COULD DROP VISIBILITIES FROM THE
BLOWING SNOW TO LESS THAN A HALF MILE. STILL EXPECTING SNOW
ACCUMULATIONS TO BE AROUND 1 INCH ACROSS CENTRAL KANSAS.
OTHERWISE...STRONG SUBSIDENCE WILL QUICKLY SPREAD OVER THE AREA THIS
AFTERNOON WITH CLEARING SKIES AND WARMING TEMPERATURES.
A NICE WARM-UP LOOKS TO PREVAIL FOR FRIDAY ACROSS KANSAS WITH
PREMIUM DOWNSLOPE EFFECTS BOOSTING TEMPERATES BACK INTO THE WARMER
60S WITH MOSTLY CLEAR SKIES. A COLD FRONT WILL THEN DROP SOUTHWARD
ACROSS THE AREA ON SATURDAY WITH DAYTIME HIGHS COOLER THAN FRIDAY
BUT STILL A BIT ABOVE NORMAL.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 316 AM CST THU FEB 20 2014
EVEN COOLER AIR WILL SPREAD SOUTHWARD ON SUNDAY AS SURFACE HIGH
PRESSURE SINKS SOUTHWARD ACROSS THE CENTRAL PLAINS...WITH BELOW
NORMAL TEMPERATURES EXPECTED. MODELS SHOW A STRONGER UPPER WAVE
RACING EASTWARD ACROSS THE NORTHERN PLAINS ON MONDAY...WHICH WILL
PUSH A REINFORCING SHOT OF COLDER AIR SOUTHWARD INTO KANSAS FOR
MONDAY NIGHT/TUESDAY. WELL BELOW NORMAL TEMPERATURES FOR TUESDAY
WITH A SLIGHT MODERATION OF TEMPERATURES ON WEDNESDAY.
JAKUB
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 538 AM CST THU FEB 20 2014
AVIATION CONCERNS WILL BE VERY STRONG WINDS ALONG WITH A BRIEF
PERIOD OF LOW VISIBILITIES DUE TO MODERATE SNOW THIS MORNING.
WATER VAPOR IMAGERY SHOWS A POWERFUL SHORTWAVE LIFTING OVER
KS/SOUTHERN NEBRASKA WITH A DEEP SURFACE LOW CENTERED OVER SOUTH
CENTRAL KS. THIS SYSTEM IS EXPECTED TO RAPIDLY LIFT NORTHEAST
TODAY. VERY STRONG NW WINDS ON THE BACKSIDE OF THE SURFACE LOW
WILL SPREAD OVER CENTRAL AND SOUTH CENTRAL KS THIS MORNING.
SUSTAINED SPEEDS AROUND 40 MPH WILL BE COMMON WITH GUSTS IN THE 50
TO 60 MPH RANGE. THESE STRONG WINDS SHOULD MOVE INTO THE KRSL-KHUT
SITES AROUND 14Z AND KICT-KSLN AROUND 15Z. A BAND OF SNOW WILL
ACCOMPANY THE STRONG WINDS WITH VISIBILITIES REDUCED TO LESS THAN A
MILE OVER CENTRAL KS. THE GOOD NEWS IS THAT THIS BAND WILL MOVE
VERY FAST...ONLY AFFECTING A SITE FOR A COUPLE OF HOURS...BUT FOR
THOSE COUPLE OF HOURS VISIBILITIES WILL LIKELY BE LESS THAN A MILE.
CONFIDENCE IS HIGH THAT BY THE LATE AFTERNOON HOURS VFR CONDITIONS
WILL BE IN PLACE AS WINDS START TO DECREASE.
LAWSON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 48 27 62 32 / 30 0 0 0
HUTCHINSON 48 27 61 29 / 70 0 0 0
NEWTON 47 28 61 30 / 60 0 0 0
ELDORADO 48 27 61 31 / 60 0 0 10
WINFIELD-KWLD 51 27 62 34 / 20 0 0 10
RUSSELL 46 26 61 26 / 90 0 10 10
GREAT BEND 47 26 61 27 / 90 0 0 10
SALINA 45 27 60 28 / 90 0 10 10
MCPHERSON 47 27 60 29 / 80 0 0 10
COFFEYVILLE 56 29 61 35 / 40 0 0 10
CHANUTE 53 26 61 32 / 50 0 10 10
IOLA 52 27 60 32 / 50 0 10 10
PARSONS-KPPF 55 27 61 33 / 40 0 0 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ052-053-069>072-
093>096-098>100.
HIGH WIND WARNING UNTIL 11 AM CST THIS MORNING FOR KSZ049-051-
068-083-092.
WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR KSZ032-033-047>051-067-068-082-083-091-092.
HIGH WIND WARNING UNTIL 11 AM CST THIS MORNING FOR KSZ032-033-
047-048-050-067-082-091.
WINTER WEATHER ADVISORY UNTIL 11 AM CST THIS MORNING FOR KSZ032-
033-047>051.
&&
Hazardous weather outlook, Feb 20, 5:14 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CST THU FEB 20 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-211115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
514 AM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
EXTREME NORTHWEST WINDS OF 40 TO 45 MPH WITH GUSTS UP TO 60 MPH WILL
AFFECT CENTRAL AND SOUTH KANSAS THIS MORNING. THE NORTHWEST WINDS
WILL REMAIN STRONG ACROSS THE ENTIRE REGION THROUGH THE
AFTERNOON...PLEASE REFER TO THE HIGH WIND WARNING AND WIND ADVISORY
FOR ADDITIONAL DETAILS.
A BAND OF MODERATE SNOW WILL COMBINE WITH THE EXTREME NORTHWEST
WINDS THIS MORNING OVER CENTRAL KANSAS...AND COULD CREATE
DANGEROUSLY LOW VISIBILITIES...PLEASE REFER TO THE WINTER WEATHER
ADVISORY FOR MORE INFORMATION.
IN ADDITION...VERY HIGH GRASSLAND FIRE DANGER LEVELS WILL AFFECT
THE ENTIRE REGION THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE COMBINATION OF DRY AIR AND GUSTY WINDS WILL CREATE VERY HIGH
GRASSLAND FIRE DANGER ACROSS THE ENTIRE AREA FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
CJ
High Wind, Russell
- When
- February 20, 7:05 AM CST to 9:18 AM CST
- Where
- Russell forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Wind gusts into the lower 50 mph range was also noted.
High Wind, Lincoln
- When
- February 20, 7:20 AM CST to 9:30 AM CST
- Where
- Lincoln forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Sustained winds across the area were estimated to be around 40 mph.
High Wind, Barton
- When
- February 20, 7:20 AM CST to 9:30 AM CST
- Where
- Barton forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Sustained winds across the area were estimated to be around 40 mph.
High Wind, Ellsworth
- When
- February 20, 7:30 AM CST to 9:40 AM CST
- Where
- Ellsworth forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Sustained winds across the area were estimated to be around 40 mph.
High Wind, Rice
- When
- February 20, 7:35 AM CST to 9:45 AM CST
- Where
- Rice forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Sustained winds across the area were estimated to be around 40 mph.
High Wind, Saline
- When
- February 20, 7:45 AM CST to 9:55 AM CST
- Where
- Saline forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Sustained winds of 40 mph were noted for approximately two hours.
High Wind, McPherson
- When
- February 20, 7:50 AM CST to 9:45 AM CST
- Where
- McPherson forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Sustained winds across the area were estimated to be around 40 mph.
High Wind, Reno
- When
- February 20, 7:50 AM CST to 9:57 AM CST
- Where
- Reno forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Sustained winds across the area were estimated to be around 40 mph across the west sections of the county.
High Wind, Harvey
- When
- February 20, 7:50 AM CST to 9:45 AM CST
- Where
- Harvey forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Sustained winds across the area were estimated to be around 40 mph.
High Wind, Kingman
- When
- February 20, 7:53 AM CST to 9:55 AM CST
- Where
- Kingman forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Sustained winds across the area were estimated to be around 40 mph.
High Wind, Sedgwick
- When
- February 20, 7:53 AM CST to 9:55 AM CST
- Where
- Sedgwick forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Wind gusts to 51 mph were also noted. Power lines were blown down and blocked a few lanes of traffic. Over 7000 people were without power.
High Wind, Harper
- When
- February 20, 8:00 AM CST to 9:55 AM CST
- Where
- Harper forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Sustained winds across the area were estimated to be around 40 mph. A peak wind gust of 53 mph was also noted at the airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504406, 504407, 504409, 504408, 504411, 504410, 504412, 504413, 504414, 504415, 504417, 504416.